Skip to main content

Relative t-Designs in Nonbinary Hamming Association Schemes


Relative t-designs in binary Hamming association schemes are equivalent to weighted regular t-wise balanced designs which are studied to some extent. In the paper, we extend the investigation to relative t-designs in nonbinary Hamming association schemes. Each nontrivial shell of a nonbinary Hamming association scheme is a symmetric association scheme which is called q-ary or nonbinary Johnson association scheme. Using the addition formula for Krawtchouk polynomials, we prove that the subset on each shell of a relative t-design in nonbinary Hamming association schemes supported by p shells is a weighted \(\mathcal T\)-design in nonbinary Johnson association scheme for \(\mathcal T=\{(k,h)\mid 0\le h\le k\le t+1-p\}\). We also give a combinatorial characterization of the subset of a relative t-design on each shell making use of regular semilattice. In addition, we obtain some lower bounds on the size as well as the degree of \(\mathcal T\)-designs in nonbinary Johnson association schemes.

This is a preview of subscription content, access via your institution.


  1. Bannai, E., Bannai, E.: Remarks on the concepts of \(t\)-designs. J. Appl. Math. Comput. 40(1–2), 195–207 (2012)

    MathSciNet  Article  Google Scholar 

  2. Bannai, E., Bannai, E., Suda, S., Tanaka, H.: On relative \(t\)-designs in polynomial association schemes. Electron. J. Comb. 22(4), 4–47 (2015)

    MathSciNet  MATH  Google Scholar 

  3. Bannai, E., Bannai, E., Tanaka, H., Zhu, Y.: Tight relative \(t\)-designs on two shells in hypercubes, and Hahn and Hermite polynomials. To appear in ARS Mathematica Contemporanea

  4. Bannai, E., Bannai, E., Tanaka, H., Zhu, Y.: Design theory from the viewpoint of algebraic combinatorics. Graphs Comb. 33(1), 1–41 (2017)

    MathSciNet  Article  Google Scholar 

  5. Bannai, E., Bannai, E., Zhu, Y.: Relative \(t\)-designs in binary Hamming association scheme \(H(n,2)\). Des. Codes Cryptogr. 84, 23–53 (2017)

    MathSciNet  Article  Google Scholar 

  6. Bannai, E., Ito, T.: Algebraic combinatorics. Benjamin/Cummings, Menlo Park (1984)

    MATH  Google Scholar 

  7. Delsarte, P.: An algebraic approach to the association schemes of coding theory. PhD thesis, Université Catholique de Louvain (1973)

  8. Delsarte, P.: Association schemes and \(t\)-designs in regular semilattices. J. Comb. Theory Ser. A 20(2), 230–243 (1976)

    MathSciNet  Article  Google Scholar 

  9. Delsarte, P.: Pairs of vectors in the space of an association scheme. Philips Res. Rep. 32(5–6), 373–411 (1977)

    MathSciNet  Google Scholar 

  10. Dunkl, C. F.: A Krawtchouk polynomial addition theorem and wreath products of symmetric groups. Indiana Univ. Math. J. 25(4), 335–358 (1976)

    MathSciNet  Article  Google Scholar 

  11. Kageyama, S.: A property of \(t\)-wise balanced designs. Ars Comb. 31, 237–238 (1991)

    MathSciNet  MATH  Google Scholar 

  12. Kramer, ES., Donald L. Kreher, DL.: \(t\)-wise balanced designs. In: Handbook of Combinatorial Designs, second edition, pp 657-663 (2007)

  13. Martin, W. J.: Designs in product association schemes. Des. Codes Cryptogr. 16(3), 271–289 (1999)

    MathSciNet  Article  Google Scholar 

  14. Tanaka, H.: New proofs of the Assmus–Mattson theorem based on the Terwilliger algebra. Eur. J. Comb. 30(3), 736–746 (2009)

    MathSciNet  Article  Google Scholar 

  15. Tarnanen, H., Aaltonen, M. J., Goethals, J.-M.: On the nonbinary Johnson scheme. Eur. J. Comb. 6(3), 279–285 (1985)

    MathSciNet  Article  Google Scholar 

  16. Zhu, Y., Bannai, E., Bannai, E., Ikuta, T., Kim, K.-T.: Harmonic index designs in binary Hamming association schemes. Graphs Comb. 33, 1405–1418 (2017)

    Article  Google Scholar 

Download references


The author is supported by NSFC Grant No. 11801353.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yan Zhu.

Additional information

Dedicated to Professor Eiichi Bannai on the occasion of his 75-th birthday.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zhu, Y. Relative t-Designs in Nonbinary Hamming Association Schemes. Graphs and Combinatorics 37, 1775–1791 (2021).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Relative t-design
  • nonbinary Hamming association scheme
  • nonbinary Johnson association scheme
  • addition formula
  • regular semilattice